Antibiotics Can Kill You: How I Survived the Wrong Rx
Better to Heal You With, My Dear
Why am I writing an article about the dangers of antibiotics?
I have recently learned firsthand that antibiotics can sometimes cause serious and even life-threatening illness. I'm sharing my story of how I survived a prescription, and what it feels like to be so sick you're sure you won't live through another day.
It is my desire to bring an awareness to others of what can happen when you are taking an antibiotic. It's not a pretty picture and can happen to anyone. I had no idea what I was in for as I dutifully swallowed the first of 30 white tablets.
My story begins with a recent trip to the dentist. I had some work done on a tooth that led to an infection. The dentist prescribed an antibiotic that ended up putting me flat in bed and made me sicker than I have ever been in my life. If you have a strong stomach and a curious mind . . . read on. Otherwise, skip this section and move to the next one.
C. difficile bacteria
How It Started: Living in the Bathroom
If you've ever had a painful, throbbing toothache, then you understand the feeling of relief when you're prescribed an antibiotic and assured that the pain will be gone soon. Well, this is just how I felt—relieved. Initially, at least. I would first take the antibiotic, and then my upcoming appointment with a root canal specialist (an endodontist) should've been more tolerable, as the antibiotic would soon take effect and the pain would be gone. Unfortunately, however, that wasn't the case.
On the second day of taking the prescribed medication, the diarrhea started and never stopped. Subsequently, each day became more uncomfortable for me. I thought about reporting my condition to my dentist, but didn't want to bother him with such a trivial problem. I would simply continue on the antibiotic until it was gone. I would just put up with the annoying and very uncomfortable "side effects." Imodium D to the rescue.
Finally, though, the blessed day came and the antibiotic regimen was complete. Soon, my poor body would be back to normal. Or so I thought.
What is C. difficile?
Taking an antibiotic not only kills harmful bacteria you may have in your system, it also kills helpful bacteria—the good bacteria that facilitate digestion and other bodily functions. Without enough of these good types of bacteria, C. diff can run rampant in your digestive tract. Once C. diff is established, it produces toxic substances that attack the cells and the lining of the intestines and the colon, causing inflammation.
If a bacterial colon infection caused by C. difficile is mild, it may get better when you stop taking the antibiotic. However, if your symptoms are more severe, you may need another type of antibiotic to kill C. difficile.
About C. diff
The Hospital Visit: Clindamycin, My Worst Enemy
I had thought that upon completion of my antibiotic consumption, all would be well. Wrong.
Trips to the bathroom continued for 3-4 days after finishing the clindamycin. I had assumed that I just needed to be patient until my body was entirely free from the "magic potion."
Then, came day 4.
This was a day that only Charles Manson should have to live through. As I sat watching TV and petting my Shih Tzu, Clancey, my stomach began to gurgle, and that old familiar "I hope I make it to the bathroom in time" feeling bore into me again. But it wasn't what I had been plagued with for the past 10 days—this time, it was blood, and lots of it. Every 10-15 minutes, it came. This continued through the night and into the next day. Additionally, I was severely nauseated and had awful stomach cramps.
I called my doctor. "Get to the emergency room!" he cried, as my son backed out the car. Fifteen minutes later we were at the hospital and told to take a seat. I begged to lay down somewhere but was told no. I found a seat that faced the television. (Now normally, this would be a good thing. But when a person is nauseated and the television show is Rachel Rae demonstrating a new recipe . . . not so much).
Finally I was escorted into a room, one cold enough to store ice cream in, and put through the routine. The doctor then came to examine me and confirmed that I was dehydrated and had an infection in the colon. The cause? The antibiotic, clindamycin.
One Family’s Account of a C. Difficile Infection
Taking Antibiotics to Cure the Damage From Another Antibiotic
I was put on 500 mg of Flagyl, three times a day, to kill the infection. In addition, I was prescribed a medication for nausea and another for pain. I don't remember much of the next 48 hours except for traces of a voice telling me to drink some gatorade and to take my next antibiotic.
It took time to clear up this infection, and it was months before I felt normal. During this recovery period I could only eat certain foods, missing out on valuable nutrition that my body needed.
Moral of the story? Always read the instructions and side effect pamphlet that accompanies the antibiotic when the pharmacist hands it to you. I was too eager to toss the literature and did not study the side effects. I paid dearly for this mistake.
People have died from taking prescription drugs. Always question your doctor about possible side affects. I know I will.
As an added note: It's important to take probiotics, especially when taking any type of antibiotic.
What Are Antibiotics?
"Antibiotics are substances that inhibit the growth of or destroy bacteria that cause infection. Antibiotics do not work against viral diseases such as the common cold or influenza. The word "antibiotics" comes from the Greek anti ("against") and bios ("life")."
Some of the most common antibiotics include:
- Tetracycline - Do not take with milk, aluminum, iron or zinc.
- Clindamycin - Causes possible C. diff
What are Probiotics?
According to Wikipedia: "Probiotics are live microorganisms thought to be beneficial to the host organism. According to the currently adopted definition by FAO/WHO, probiotics are: "Live microorganisms which when administered in adequate amounts confer a health benefit on the host." Lactic acid bacteria (LAB) and bifidobacteria are the most common types of microbes used as probiotics; but certain yeasts and bacilli may also be helpful. Probiotics are commonly consumed as part of fermented foods with specially added active live cultures; such as in yogurt, soy yogurt or as dietary supplements."
Some probiotics have been shown to be beneficial in preventing and treating various forms of gastroenteritis. They reduce both the duration of illness and the frequency of stools. Fermented milk products (such as yogurt) also reduce the duration of symptoms.
One of the few foods that presently appeal to me is a cultured milk product by the name of "Lifeway - Bio Kefir." I prefer the small 3.5 fl. oz bottles that come in a 4-pack and my choice of flavor is pomegranate/blueberry. MedicineNet has an informative article about probiotics.
I'm grateful for the opportunity to share my experience with you. If this article helps even one person, then I am satisfied. Take good care of your body. It's the only one you have. It houses your beautiful soul.
How Do You Feel About Taking Antibiotics?
Questions & Answers
My girlfriend was prescribed clindamycin for a tooth infection she took 18 of the 21 pills prescribed now she has relentless and extreme pain in the lower part of her leg is there anything she can do to get relief?
I'm sorry to hear this. I recommend that your girlfriend see a doctor. The pain she is experiencing may be caused by something else. I'm not qualified to guess whether it's related to clindamycin.Helpful 1